High Wind, Washington Palouse
- When
- December 29, 12:30 PM PST to 3:30 PM PST
- Where
- Washington Palouse forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 47.261, -117.463 (the zone’s center; the record gives no point)
Strong wind gusts were measured on the Washington Palouse with Uniontown recording a wind gust of 60 miles per hour and Pullman 59 miles per hour. In Clarkston, the high winds blew down several trees and power lines.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
Strong wind gusts were measured on the Washington Palouse with Uniontown recording a wind gust of 60 miles per hour and Pullman 59 miles per hour. In Clarkston, the high winds blew down several trees and power lines. The wind also caused minor damage to a business under construction.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 29, 10:46 AM PST, 1 hour 44 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1046 AM PST MON DEC 29 2008
.SYNOPSIS...
THE STORM TRACK WILL BE FOCUSED OVER THE PACIFIC NORTHWEST FOR
MUCH OF THIS WEEK. THE MOUNTAINS WILL EXPERIENCE SEVERAL EPISODES
OF HEAVY SNOW. BY THE END OF THE WEEK...THE MOUNTAINS WILL LIKELY
RECEIVE SEVERAL FEET OF NEW SNOW. THE VALLEYS CAN EXPECT A
MIXTURE OF RAIN AND WET SNOW AS QUICK MOVING STORM SYSTEMS TRACK
THROUGH THE INLAND NORTHWEST.
&&
.DISCUSSION...
UPDATE FOR TODAY...THE STRONG UPPER TROUGH WAS ADVANCING RAPIDLY
INTO TOWARDS THE COAST AT 1830 UTC. HEAVY SNOW WAS DEVLOPING OVER
THE LOWER ELEVATIONS GENERALLY FROM THE LOWER BASIN ACROSS THE
SPOKANE AREA INTO NORTH IDAHO FROM COUER DALENE TO SANDPOINT.
EXTRAPOLATION OF SATELLITE IMAGERY SUGGESTS THIS BAND OF SNOW WILL
CONTINUE THROUGH MID AFTERNOON AT LEAST AS THE UPPER TROUGH MOVES
ONSHORE AND OVER THE CASCADES. CHANGED TO A WINTER STORM WARNING
FOR THE SPOKANE AREA. EXPECTING CURRENT REPORTS OF 2 TO 4 INCHES
TO DOUBLE AT LEAST THROUGH THIS AFTERNOON.
THE SECOND PHASE OF THIS STORM SYSTEM... THE STRONG WINDS LATE
THIS AFTERNOON INTO THIS EVENING... IS STILL ON TRACK. CONTINUED
DARKENING ON WATER VAPOR IMAGERY AT 17 UTC SUGGESTS A STRONG PV
ANOMALY DESCENDING AND A VALIDATION OF THE MODEL FORECAST FOR
STRONG WINDS. WIND GUSTS OVER 40MPH FOR POMEROY...PULLMAN...THE
NORTHEAST BLUES...AND PORTIONS OF THE WEST PLAINS ARE LIKELY.
ADDITIONAL WIND HIGHLIGHTS ARE POSSIBLE. JL
&&
.AVIATION... LOW CIELINGS AND VISIBILITES WILL CONTINUE ACROSS THE
SPOKANE AND COUER DALENE AREAS WITH HEAVY SNOW THROUGH 00Z AT
LEAST. LOWER VISIBILITIES AND CIELINGS CAN ALSO BE EXPECTED
THROUGH 00Z AT PUW... LWS AND THE BASIN SITES WITH SNOW... RAIN
AND FOG. WINDS WILL DEVELOP BETWEEN 00-06Z OVER THE EASTERN BASIN
AND PALOUSE AND THEY SHOULD EXTEND INTO THE SPOKANE AREA. GUST
BETWEEN 30-35KTS WILL BE POSSIBLE...AND BLOWING SNOW AND DRIFTING
SNOW WILL BE POSSIBLE AT THE ONSET OF THE STRONG WINDS. JL
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 32 20 31 30 33 22 / 100 70 20 90 20 10
COEUR DALENE 33 23 30 30 34 25 / 100 80 30 90 90 30
PULLMAN 37 26 34 34 38 27 / 100 60 10 90 20 20
LEWISTON 42 30 39 38 42 30 / 90 30 20 60 30 20
COLVILLE 30 17 27 27 28 22 / 100 90 40 90 20 10
SANDPOINT 31 22 30 30 31 24 / 100 100 40 90 100 50
KELLOGG 33 23 29 29 30 22 / 100 100 50 90 100 60
MOSES LAKE 33 18 31 30 31 23 / 70 20 20 80 10 10
WENATCHEE 31 21 28 27 27 23 / 80 20 40 80 10 10
OMAK 31 19 27 26 28 20 / 90 20 50 100 10 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WINTER STORM WARNING UNTIL 10 PM PST THIS EVENING FOR COEUR
DALENE AREA...IDAHO PALOUSE...NORTHERN PANHANDLE.
WINTER STORM WARNING UNTIL 4 AM PST TUESDAY FOR CENTRAL
PANHANDLE MOUNTAINS.
WA...WINTER STORM WARNING UNTIL 10 PM PST THIS EVENING FOR NORTHEAST
MOUNTAINS...SPOKANE AREA.
WINTER WEATHER ADVISORY UNTIL 4 AM PST TUESDAY FOR EAST SLOPES
NORTHERN CASCADES.
WINTER WEATHER ADVISORY UNTIL 10 PM PST THIS EVENING FOR
OKANOGAN HIGHLANDS.
WINTER WEATHER ADVISORY UNTIL 10 PM PST THIS EVENING FOR UPPER
COLUMBIA BASIN...WASHINGTON PALOUSE.
WINTER WEATHER ADVISORY UNTIL 4 AM PST TUESDAY FOR NORTHEAST
BLUE MOUNTAINS.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 609 AM PST MON DEC 29 2008 IDZ026-WAZ032-034-041-043-044-301500- LEWISTON AREA-LOWER GARFIELD AND ASOTIN COUNTIES-MOSES LAKE AREA- WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU- 609 AM PST MON DEC 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT LIGHT SNOW ACCUMULATIONS ARE EXPECTED TODAY IN THE OMAK...WENATCHEE... WATERVILLE...AND WINCHESTER AREAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A QUICK MOVING STORM SYSTEM WILL BRING SNOW TO THE REGION TUESDAY NIGHT AND WEDNESDAY. MOUNTAIN VALLEYS WILL RECEIVE 4-8 INCHES WITH 8-12 INCHES POSSIBLE IN THE MOUNTAINS. ALTHOUGH LIGHT SNOW IS EXPECTED FOR BASIN...SNOW AMOUNTS ARE EXPECTED TO REMAIN 3 INCHES OR LESS. THIS SYSTEM WILL ALSO BRING THE POTENTIAL FOR GUSTY WINDS. ANOTHER STORM...POSSIBLY STRONGER WILL IMPACT THE REGION IN A SIMILAR FASHION THURSDAY NIGHT INTO FRIDAY. THIS SYSTEM WILL BE CAPABLE OF HEAVY SNOW AND GUSTY WINDS. IDZ001>004-027-WAZ031-033-035>038-042-301500- NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWIS AND SOUTHERN NEZ PERCE COUNTIES- NORTHEAST BLUE MOUNTAINS-WASHINGTON PALOUSE-UPPER COLUMBIA BASIN- SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- EAST SLOPES NORTHERN CASCADES- 609 AM PST MON DEC 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT HEAVY SNOW WILL CAUSE TRAVEL DIFFICULTIES TODAY OVER THE MOUNTAINS OF EASTERN WASHINGTON AND NORTHERN IDAHO TODAY. SIGNIFICANT ACCUMULATIONS ARE ALSO EXPECTED OVER THE SPOKANE AREA...AS WELL AS PORTIONS OF THE PALOUSE...AND UPPER COLUMBIA BASIN. GUSTY WEST WINDS WILL DEVELOP LATE THIS AFTERNOON AND BRING THE POTENTIAL FOR BLOWING AND DRIFTING SNOW...MAINLY OVER THE PALOUSE...WEST PLAINS...AND NORTHEAST BLUE MOUNTAINS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A QUICK MOVING STORM SYSTEM WILL BRING SNOW TO THE REGION TUESDAY NIGHT AND WEDNESDAY. MOUNTAIN VALLEYS WILL RECEIVE 4-8 INCHES WITH 8-12 INCHES POSSIBLE IN THE MOUNTAINS. ALTHOUGH LIGHT SNOW IS EXPECTED FOR BASIN...SNOW AMOUNTS ARE EXPECTED TO REMAIN 3 INCHES OR LESS. THIS SYSTEM WILL ALSO BRING THE POTENTIAL FOR GUSTY WINDS. ANOTHER STORM...POSSIBLY STRONGER WILL IMPACT THE REGION IN A SIMILAR FASHION THURSDAY NIGHT INTO FRIDAY. THIS SYSTEM WILL BE CAPABLE OF HEAVY SNOW AND GUSTY WINDS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1122 AM PST MON DEC 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY SNOW 5 SW ANATONE 46.08N 117.20W
12/29/2008 M4.0 INCH ASOTIN WA TRAINED SPOTTER
NEW SNOW OVERNIGHT. SPOTTER ASOTIN 13, ELVEATION
3800FEET.
0930 AM HEAVY SNOW W DAVENPORT 47.65N 118.15W
12/29/2008 M3.5 INCH LINCOLN WA TRAINED SPOTTER
SNOW FELL IN 2.5 HOURS. SPOTTER LINCOLN 6, ELEVATION 2417
FEET.
0930 AM HEAVY SNOW 9 NW SPOKANE 47.76N 117.55W
12/29/2008 M3.0 INCH SPOKANE WA TRAINED SPOTTER
LOCATED AT NINE MILE FALLS.
1010 AM HEAVY SNOW SPOKANE 47.67N 117.41W
12/29/2008 M5.0 INCH SPOKANE WA NWS EMPLOYEE
SNOWFALL WINCE 7 AM PST.
1040 AM HEAVY SNOW SPOKANE 47.67N 117.41W
12/29/2008 M5.5 INCH SPOKANE WA NWS EMPLOYEE
NEW SNOW THIS MORNING.
1100 AM HEAVY SNOW COLBERT 47.82N 117.34W
12/29/2008 M6.0 INCH SPOKANE WA PUBLIC
NEW SNOW THIS MORNING.
&&
SSAVOYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1209 PM PST MON DEC 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM HEAVY SNOW 3 NE LOON LAKE 48.09N 117.58W
12/29/2008 M3.0 INCH STEVENS WA TRAINED SPOTTER
NEW SNOW THIS MORNING. SPOTTER STEVENS 45, ELEVATION 2544
FEET.
1130 AM HEAVY SNOW SPOKANE 47.67N 117.41W
12/29/2008 M6.0 INCH SPOKANE WA NWS EMPLOYEE
SNOWFALL TOTAL FOR THE LAST 6 HOURS, 2 INCHES BETWEEN 9
AM AND 10 AM. COCORAHS SP-12.
1140 AM HEAVY SNOW 9 NW SPOKANE 47.76N 117.55W
12/29/2008 M6.0 INCH SPOKANE WA NWS EMPLOYEE
NEW SNOWFALL TOTAL THIS MORNING.
1150 AM HEAVY SNOW 1 W ATHOL 47.95N 116.73W
12/29/2008 M6.0 INCH KOOTENAI ID TRAINED SPOTTER
NEW SNOW IN THE LAST 3 HOURS. ELEVATION 2450 FEET.
1205 PM HEAVY SNOW SPOKANE 47.67N 117.41W
12/29/2008 M8.5 INCH SPOKANE WA NWS EMPLOYEE
SNOWFALL TOTAL FOR THIS MORNING.
&&
SSAVOYThe national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 141346, 143079.